ZocdocAnswersIs it normal to feel worse after starting an antibiotic?

Question

Is it normal to feel worse after starting an antibiotic?

I recently had a root canal done and starting taking Erythromycin ES. My mouth hurts worse since starting this medicine. I am on hydrocondone and it only lasts for 2 hours.

Answer

You should discuss this problem with the doctor who performed your procedure. Antibiotics, like all medications, can cause people to experience adverse side effects. These effects can include, but are not limited to, allergic reactions (which can range from mild to life-threatening), nausea, abdominal discomfort, dry mouth, diarrhea, and constipation. Erythromycin in particular has been known to cause diarrhea given its effects as a pro-motility agent in speeding up the gastrointestinal tract. That being said, isolated mouth pain seems like an unusual and/or uncommon side effect of any medication. Given the fact that you had a root canal done recently, your symptoms may be more attributable to the actual procedure than the medication. The procedure may have caused some residual inflammation in the surrounding tissue, or may have been complicated by a subsequent infection that is not being treated by erythromycin. It is advised that you talk to the doctor who performed your procedure about the symptoms that are you are currently experiencing. He or she can perform an appropriate history and physical exam, and rule out any dangerous underlying causes such as infection. He/she can also discuss with you the use of alternate medication to get your pain under control, since the hydrocodone does not seem to be working adequately.

This answer is for general informational purposes only and is not a substitute for professional medical advice.

If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.